Alert archive / New Jersey / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS New York, NY

July 11, 2001Bergen County, Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jul 11, 2001, 6:38 AM EDT for Bergen County, Passaic County, New Jersey. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 6:38 AM EDT (10:38 UTC)
Expired
Jul 11, 2001, 7:35 AM EDT
In force
57 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Passaic County, NJ

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:05 AM EDTThunderstorm Wind 50 EWayne, NJ
Jul 11, 7:20 AM EDTThunderstorm Wind 52 ESaddle River, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 5:30 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 111039
SVROKX

NJC003-031-111135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
638 AM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PASSAIC COUNTY IN NORTHEAST NEW JERSEY
  BERGEN COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 735 AM EDT

* AT 636 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF BUTLER...OR ABOUT 4 MILES
  NORTHWEST OF HOPATCONG...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER BUTLER AT 700 AM EDT
  3 MILES SOUTH OF BLOOMINGDALE AT 705 AM EDT
  OVER WAYNE...POMPTON LAKES AT 710 AM EDT
  OVER HAWTHORNE...RIDGEWOOD...3 MILES NORTH OF PATERSON AT 720 AM
  EDT
  OVER PARAMUS AT 725 AM EDT
  OVER ORADELL...BERGENFIELD AT 730 AM EDT

$$

THIS CELL HAS A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF 58 MPH 
AND DIME SIZED HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 ?AM EDT
WEDNESDAY MORNING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.

LAT...LON 4117 7537 4100 7541 4085 7400 4101 7397

$$

WOOLDRIDGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 11, 2:40 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 AM EDT WED JUL 11 2001

MDLS CONSISTANT IN SHOWG UPR LO SPINNG SHTWV THRU FA. NEXT ONE SHUD
BE THIS MRNG ESTIMATG FRM 10 TO AROUND 18Z...ROUGHLY. SO WL WORD ZFP
MINIMAL CHC SHWRS/TSTMS ESP THIS MRNG...ETC. NEXT SHTWV...THU BUT
EVEN SO THINKG CAP...ALONG WITH DWNSLPG NW FLO SHUD STOP ANY CONVCTN
ACRS CWA...BUT POINTS NWD CUD GET SOMETHING. THUS WL KEEP THU DRY
BUT MENTION CHC AFTN SPRINKLES. FWC TEMPS LUK GUD...AND POPS FOR THE
MOST PART LUK OK...BUT WL TWEAK NWRN ZNS TO BE 30. WRKZFP IN AWIPS.

.OKX...NONE.

WOOLDRIDGE

In the hours before

Special weather statement, Jul 11, 3:00 AM EDT, 3 hours 38 minutes before
CTZ005>012-NJZ003-006-NYZ071>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
300 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOME
HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA FOR THIS MORNING.

NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF
THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS
EXPECTED TO REACH THE METRO AREA BY DAYBREAK.

SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND
LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHE+R INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 3:16 AM EDT, 3 hours 22 minutes before
CTZ005>012-NJZ003-006-NYZ071>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED...
316 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA FOR THIS MORNING...

THE PORTION INCLUDES ALL OF NEW YORK CITY...SOUTHERN CONNECTICUT AND
LONG ISLAND.

NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF
THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS
EXPECTED TO REACH THE METRO AREA BY DAYBREAK.

SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND
LARGE HAIL.

STAY TUNED wTO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 5:07 AM EDT, 1 hour 31 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
507 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATERH WATCH
BOX UNTIL 10 AM...

RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE
METRO AREA AROUND 6 AM OR SO.

THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS.
THEY COULD ALSO PRODUCE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHTER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 5:13 AM EDT, 1 hour 25 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED...
513 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATHER WATCH
BOX UNTIL 10 AM...

RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE
METRO AREA AROUND 6 AM OR SO.

THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS.
THEY COULD ALSO PRODUCE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

jFOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:05 AM EDTSevere Thunderstorm WarningOKXBergen, Passaic55 min
Jul 11, 7:09 AM EDTSevere Thunderstorm WarningOKXEssex51 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.